Alert archive / Ohio / Special Weather Statements in 2011
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Apr 27, 2011, 12:21 PM EDT for 5 counties in Ohio. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2011, 12:21 PM EDT (16:21 UTC)
- Expired
- Apr 27, 2011, 12:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Charleston, WV
Counties Athens County, OH, Gallia County, OH, Lawrence County, OH, Meigs County, OH, Morgan County, OH
The radar
The Charleston,WV radar (KRLX), 110 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 279 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 470 m²/s²
- 0-3 km storm-relative helicity
- 503 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
893
WWUS81 KRLX 271621
SPSRLX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1221 PM EDT WED APR 27 2011
OHZ067-075-076-083>087-271645-
ATHENS OH-GALLIA OH-JACKSON OH-LAWRENCE OH-MEIGS OH-MORGAN OH-
VINTON OH-WASHINGTON OH-
1221 PM EDT WED APR 27 2011
...A STRONG THUNDERSTORM WILL AFFECT ATHENS...GALLIA...LAWRENCE...
MORGAN...NORTHWESTERN WASHINGTON...SOUTHEASTERN JACKSON...
SOUTHEASTERN VINTON AND WESTERN MEIGS COUNTIES...
AT 1212 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER IRONTON...
MOVING NORTHEAST AT 80 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR RIO GRANDE AROUND 1230 PM...VINTON AROUND
1235 PM...DEXTER AROUND 1240 PM AND DYESVILLE AROUND 1245 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3976 8164 3968 8164 3966 8158 3959 8158
3958 8155 3848 8262 3849 8264 3858 8278
3862 8276 3977 8180
$$
14What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Apr 27, 12:12 PM EDT, 9 minutes earlier.
Area forecast discussion, Apr 27, 12:12 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1212 PM EDT WED APR 27 2011
.SYNOPSIS...
THUNDERSTORMS INCREASE LATER TODAY...AND ESPECIALLY THROUGH THIS
EVENING...AHEAD OF AND ALONG COLD FRONT WHICH PASSES TONIGHT. SOME
STORMS SEVERE...WITH HEAVY RAINFALL. COOLER THURSDAY AND FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
6AM UPDATE...EVERYTHING GOING AS PLANNED SO FAR.
PREVIOUS DISCUSSION...
ALL THE MODELS SHOW A POWERFUL BUT COMPLEX LOW PRESSURE SYSTEM AND
STRONG COLD FRONT AFFECTING OUR AREA...BEGINNING MAINLY THIS
AFTERNOON. THE NORTH TO SOUTH ORIENTED STRONG COLD FRONT IS
CURRENTLY HUNG UP OVER THE WESTERN OHIO VALLEY EARLY THIS MORNING
AS A WAVE OF LOW PRESSURE LIFTS NORTHWARD INTO THE GREAT LAKES.
OTHER THAN THE EASTERN EDGE OF ITS ASSOCIATED WIDESPREAD SHOWERS AND
THUNDERSTORMS POSSIBLY TOUCHING OUR FAR WESTERN AREAS OF SOUTHEAST
OHIO AND NORTHEAST KENTUCKY THIS MORNING...THE WEATHER WILL START OFF
ON THE QUIET SIDE.
PER CURRENT HI RES MODELS...SATELLITE AND RADAR...AN OUTFLOW
BOUNDARY FROM THIS CONVECTION WILL LIKELY SET UP OVER OUR WESTERN
AREA LATER THIS MORNING. THE COLD FRONT ITSELF WILL MAKE LITTLE
PROGRESS UNTIL A FINAL AND STRONGER WAVE OF LOW PRESSURE RIDES UP
ALONG THE FRONT LATER TODAY...FINALLY PUSHING THE COLD FRONT
EASTWARD.
UNTIL THEN...WE LOOK TO THIS BOUNDARY TO BE MAIN FOCUSING MECHANISM
FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON. THE ATMOSPHERE IS
CHARGED WITH MOISTURE AND INSTABILITY...WITH PW'S INCREASING TO AOA
1.5 INCHES AND LI'S LESS THAN -3. IN ADDITION...A STRENGTHENING LOW
LEVEL SOUTHERLY JET OVER THE AREA TODAY WILL RESULT IN STRONG
VEERING OF THE WINDS WITH HEIGHT...BRINGING GUSTY WINDS TO
ESPECIALLY THE MOUNTAINS...BUT NO WIND ADVISORY AT THIS TIME. THE
COMBINATION OF THE FOCUSING BOUNDARY...PRIMED ATMOSPHERE...AND
STRONG VEERING OF WINDS WITH HEIGHT...WILL LIKELY GIVE RISE TO
STRONG AND POSSIBLY SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
THESE STORMS WILL THEN SHIFT SLOWLY EASTWARD INTO CENTRAL WEST
VIRGINIA LATER THIS AFTERNOON...SETTING UP A POTENTIAL FOR HEAVY
RAIN AND FLOODING ON ALREADY NEARLY SATURATED GROUND. THUS...A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR ALL BUT THE MOUNTAINS COUNTIES THIS
AFTERNOON AND TONIGHT. THE MOUNTAINS WILL BE EVALUATED LATER TODAY
FOR A FLASH FLOOD WATCH AS WE SEE THE ORGANIZED WESTERN CONVECTION
EVOLVE. EAST OF THIS BOUNDARY...WE ALSO EXPECT SCATTERED STRONG AND
POSSIBLY THUNDERSTORMS THIS AFTERNOON WITH THE AID OF HEATING AND
MOUNTAIN TERRAIN.
FINALLY...AND PERHAPS ONLY A FOOTNOTE...GOING ON THE HIGH SIDE OF
TEMPERATURE GUIDANCE...ESPECIALLY CENTRAL AND EAST WHERE SOME
SUNSHINE SHOULD OCCUR.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
POTENTIAL PREFRONTAL STRONG TO SEVERE THUNDERSTORMS WILL ALREADY BE
ONGOING ACROSS THE AREA LATE THIS AFTERNOON. HOWEVER...MODELS ALL
AGREE THAT THE MAIN SLUG OF ORGANIZED CONVECTION AND HEAVY RAIN
POTENTIAL...ALONG STRONG COLD FRONT...IS SET TO PRESS THROUGH THE
AREA FROM AROUND 7PM IN THE WEST TO AROUND 5AM IN THE EAST.
PRECIPITABLE WATER OF 1.5 TO 1.75 INCHES POOLS ALONG FRONT. FLASH
FLOOD WATCH LOOKS WARRANTED THROUGHOUT LOWLANDS...ESPECIALLY FOR
AREAS HAVING RECEIVED RECENT RAINFALL. HEAVY RAIN POTENTIAL SOMEWHAT
LESS IN THE MOUNTAINS BECAUSE OF DIURNALLY LESS FAVORABLE TIMING OF
CONVECTION...AND PICKING UP OF SPEED OF THE LINE AFTER MIDNIGHT.
HOWEVER...FLASH FLOOD WATCH MAY END UP NEEDING TO BE EXPANDED
EASTWARD DEPENDING ON WHAT HAPPENS PREFRONTAL TODAY. THE NORTHERN
MOUNTAINS IN PARTICULAR HAVE LOWER FLASH FLOOD GUIDANCE VALUES.
SEVERE POTENTIAL STILL RIPE TONIGHT...ESPECIALLY THIS EVENING WHEN
HODOGRAPHS ARE SUGGESTIVE OF ROTATING STORMS...THUS IN ADDITION TO
LARGE HAIL AND WINDS...ISOLATED TORNADOES CANNOT BE RULED OUT.
HOWEVER...WIND SHEAR BECOMES MORE UNIDIRECTIONAL WITH THE MAIN
CONVECTIVE LINE OVERNIGHT. 850MB JET RIPS ALONG AT 50-65
KNOTS...EVEN 70 KNOTS IN SPOTS ON THE NAM...WHICH IMPLIES A SERIOUS
DAMAGING WIND THREAT AS THE LINE CARRIES THROUGH EVEN DURING THE
LATE NIGHT HOURS.
DRY SLOT QUICKLY OVERTAKES AREA THURSDAY...WITH A DRAMATICALLY
COOLER AIR MASS THAT WILL LAST THROUGH FRIDAY. EXPECTING GUSTS INTO
THE 20S MPH RANGE BOTH DAYS. COLD CORE CLOUDS AND SHOWERS MAY TRY TO
WORK BACK INTO THE AREA THURSDAY NIGHT THROUGH FRIDAY MORNING...WITH
UPSLOPE ENHANCEMENT FOR THE NORTHERN MOUNTAINS...BUT NOT EXPECTING
ANYTHING HEAVY.
ACCEPTED BLENDED GUIDANCE FOR TEMPERATURES TONIGHT AND
THURSDAY...AND ADJUSTED FRIDAY TEMPERATURES DOWN SLIGHTLY FROM
PREVIOUS FORECAST BASED ON LATEST MODELS WITH 1000-500MB THICKNESSES
ONLY IN THE 540S DECAMETER RANGE.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
GENERALLY USED HPC GUIDANCE WITH SOME TWEAKS. REGION WILL BEGIN THE
PERIOD IN THE WARM SECTOR. A COLD FRONT THEN PUSHES EAST ON
MONDAY...WITH HIGH PRESSURE NOSING IN BY WEDNESDAY. AN UPPER LEVEL
SYSTEM SHOULD RESULT IN THE PRECIPITATION HANGING ON BEHIND THE
FRONT THROUGH TUESDAY.
ONLY MAJOR CHANGES ARE FOR POPS LATER MONDAY INTO WEDNESDAY.
WITH HIGH PRESSURE NOSING IN...FELT POPS WOULD BE LOWER AND FORECAST
WAS CHANGED TO REFLECT THIS TREND.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
12Z WEDNESDAY THRU 12Z THURSDAY...
ATMOSPHERE QUITE MOIST AND UNSTABLE WITH GOOD CHANCE OF STRONG TO
SEVERE THUNDERSTORMS...MAINLY THIS AFTERNOON AND EARLY TONIGHT.
HOWEVER...OUTSIDE THESE STORMS 06Z WEDNESDAY THROUGH 00Z
THURSDAY...VFR CONDITIONS WILL PREVAIL...WITH GUSTY SOUTH WINDS
AFTER 15Z. THUNDERSTORMS WILL BE MOST NUMEROUS THIS
AFTERNOON/EVENING AND WEST OF THE OHIO RIVER.
COLD FRONT APPROACHES FROM THE WEST AFTER 00Z AND BRINGS MORE
NUMEROUS AND POTENT THUNDERSTORMS...AFFECTING MOST AREAS BY 06Z.
FRONT EXPECTED TO REACH CENTRAL WEST VIRGINIA BY 06Z...AND THE
MOUNTAINS BY 10Z. BEHIND THE FRONT MVFR CEILINGS AND SCATTERED LIGHT
RAIN SHOWERS.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...
FORECAST CONFIDENCE: MEDIUM
ALTERNATE SCENARIOS: EXACT TIMING AND PLACEMENT OF THUNDERSTORMS
TODAY DEPENDS ON EVOLUTION OF THUNDERSTORM COMPLEXES OUT TO THE
WEST...AND IN HOW MUCH SUNSHINE. TIMING OF FRONT MAY BE TOO FAST.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
EDT 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H M M M M
BKW CONSISTENCY L L M H H H H H H H H H
EKN CONSISTENCY M H M M M H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H M
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z THURSDAY...
IFR POSSIBLE IN MOUNTAIN SHOWERS THURSDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ005>007.
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ008>011-013>020-
024>032-039-040.
OH...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ066-067-075-076-
083>087.
KY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KYZ101>103-105.
VA...NONE.
&&
SYNOPSIS...MDP/JMV
NEAR TERM...JMV
SHORT TERM...MDP
LONG TERM...JSH
AVIATION...JMVHazardous weather outlook, Apr 27, 4:30 AM EDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 430 AM EDT WED APR 27 2011 VAZ003-004-WVZ033>038-046-047-280830- DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- POCAHONTAS-RANDOLPH- 430 AM EDT WED APR 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN THE WEST VIRGINIA MOUNTAINS...AND A MODERATE RISK IN SOUTHWEST VIRGINIA. WHILE DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS...ISOLATED TORNADOES ARE ALSO POSSIBLE. THUNDERSTORMS THIS AFTERNOON AND ESPECIALLY TONIGHT MAY CONTAIN HEAVY RAINFALL. IF CONFIDENCE INCREASES THAT THE RAINFALL COULD BE EXCESSIVE...A FLASH FLOOD WATCH COULD BE ISSUED LATER TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY THROUGH TONIGHT. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-280830- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-WAYNE-CABELL-MASON- 430 AM EDT WED APR 27 2011 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH NOON TODAY THROUGH LATE TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN WEST VIRGINIA AND SOUTHEAST OHIO...AND A MODERATE RISK IN NORTHEAST KENTUCKY. WHILE DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS...ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY THROUGH TONIGHT. WVZ008>011-013>020-024>032-039-040-280830- JACKSON-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER- LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR- 430 AM EDT WED APR 27 2011 ...FLASH FLOOD WATCH IN EFFECT FROM 3 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH 3 PM THIS AFTERNOON THROUGH LATE TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY THROUGH TONIGHT. WHILE DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS...ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY THROUGH TONIGHT.
In the hours before
Special weather statement, Apr 27, 12:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1221 PM EDT WED APR 27 2011
OHZ067-075-076-083>087-271645-
ATHENS OH-GALLIA OH-JACKSON OH-LAWRENCE OH-MEIGS OH-MORGAN OH-
VINTON OH-WASHINGTON OH-
1221 PM EDT WED APR 27 2011
...A STRONG THUNDERSTORM WILL AFFECT ATHENS...GALLIA...LAWRENCE...
MORGAN...NORTHWESTERN WASHINGTON...SOUTHEASTERN JACKSON...
SOUTHEASTERN VINTON AND WESTERN MEIGS COUNTIES...
AT 1212 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER IRONTON...
MOVING NORTHEAST AT 80 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR RIO GRANDE AROUND 1230 PM...VINTON AROUND
1235 PM...DEXTER AROUND 1240 PM AND DYESVILLE AROUND 1245 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3976 8164 3968 8164 3966 8158 3959 8158
3958 8155 3848 8262 3849 8264 3858 8278
3862 8276 3977 8180
14The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 3:40 AM EDT | Flash Flood Watch | RLX | Barbour, Boone, Braxton, Cabell, Calhoun, Clay and 22 more | 28 hr |
| Apr 27, 12:39 PM EDT | Special Weather Statement | RLX | Mason | 36 min |
| Apr 27, 6:32 PM EDT | Special Weather Statement | RLX | Barbour, Braxton, Lewis, Taylor, Upshur | 43 min |
| Apr 27, 6:35 PM EDT | Special Weather Statement | RLX | Barbour, Braxton, Lewis, Taylor, Upshur | 40 min |
| Apr 27, 6:47 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Clay, Lewis, Nicholas, Randolph, Upshur and 1 more | 19 min |
| Apr 26, 8:22 PM EDT | Special Weather Statement | RLX | Highland | 23 min |
Nearby
Special Weather Statements in Ohio, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.